CRB-65

Community-acquired pneumonia severity without blood tests — CURB-65 without the urea (NICE NG250)
Confusion (abbreviated Mental Test score 8 or less, or new disorientation in person, place or time)
Respiratory rate ≥ 30/min
Low blood pressure (systolic < 90 or diastolic ≤ 60 mmHg)
Age ≥ 65 years

About this score

When to use

Assesses the severity of community-acquired pneumonia without a blood test, for example in general practice; NICE uses it together with clinical judgement. ⁦[2, 3]⁩

Pearls and pitfalls

• In the German CAPNETZ cohort (private practices and hospitals), CRB-65 predicted 30-day death as well as CURB and could be calculated far more often, because no urea is needed. ⁦[2]⁩
• NICE groups the 30-day risk of death as low at 0 points (under 1%), intermediate at 1–2 (1–10%) and high at 3–4 (over 10%). ⁦[3]⁩

About the condition

In CAPNETZ, overall 30-day mortality from community-acquired pneumonia was 4.3%: 0.6% in outpatients and 5.5% in hospitalised patients. ⁦[2]⁩
Summarised from the numbered sources under Evidence. Check the source before relying on a statement.
Evidence
[1] Original publication
Lim WS, van der Eerden MM, Laing R, et al. Defining community acquired pneumonia severity on presentation to hospital: an international derivation and validation study. Derivation of CURB-65; CRB-65 is the same score without the urea.
Thorax, 2003
Open source
[2] Validation
Bauer TT, Ewig S, Marre R, Suttorp N, Welte T; CAPNETZ Study Group. CRB-65 predicts death from community-acquired pneumonia. In the German CAPNETZ cohort, CRB-65 and CURB predicted death comparably in hospital and out-patient settings; CRB-65 was available far more often because no urea is needed.
Journal of Internal Medicine, 2006
Open source
[3] Guideline
NICE NG250, Pneumonia: diagnosis and management (recommendations 1.2.1–1.2.3, box 1): 30-day risk of death 0 points low (< 1 %), 1–2 intermediate (1–10 %), 3–4 high (> 10 %), used together with clinical judgement; place of care is a shared decision per the guideline and local pathway.
Open source
Last reviewed: 2026-10
Report an error in this calculator
MedScore is an educational and clinical decision-support tool. It does not provide a diagnosis, a treatment, or a drug-dosing recommendation, and it does not replace clinical judgement or local guidelines. Confirm every result against the original source before acting on it. The treating clinician remains responsible for all decisions.
Support the developer
MedScore is free on the web and made by a medical student. If it helps you, you can support its development.
Support MedScore
My YouTube channel
Videos by Nabil Alzein, the medical student who makes MedScore.
Watch on YouTube